.

Can Garlic and Garlic Supplements Cause Bruising?


In most healthy individuals, eating garlic in normal quantities as part of a balanced diet is unlikely to cause abnormal bruising or bleeding. However, eating garlic in excess or taking garlic supplements can cause bruising in some individuals as a result of the blood-thinning properties of garlic. For example, if you are using blood-thinning drugs such as heparin, aspirin or warfarin (Coumadin), garlic may increase your risk of bruising. If you are using any of these medications, it is best to talk to your doctor before using garlic supplements or large amounts of raw garlic.

Eating garlic
Garlic may cause bruising when combined with blood thinners.

Due to the same blood-thinning properties that are responsible for the potential bruising effects of garlic, doctors frequently tell their patients to avoid, or at least limit, garlic consumption before surgery in order to avoid unnecessary bleeding. Similarly, pregnant women who are approaching their due date may be advised to avoid garlic. If you are due to undergo any surgery or are pregnant, be sure to talk to your doctor about the use of garlic.

You should also be aware that in addition to blood-thinning drugs such as heparin, aspirin or warfarin, there are several other drugs that may interfere with garlic. While these medications may not cause your skin to bruise after eating garlic or using garlic extracts, they may cause other unwanted health effects when combined with garlic. These medications include (but are not limited to) antiviral drugs and birth control pills.


Educate Your Friends by Sharing This Article!
If you think this article about garlic and bruising might help others, why not share it with everyone you know? Feel free to send a link to this page or share it via social media:



More Research on Garlic: